Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 27, NWS Flagstaff, AZ

July 19, 2017Coconino County, Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 19, 2017, 5:13 PM MST for Coconino County, Yavapai County, Arizona. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2017, 5:13 PM MST (00:13 UTC)
Expired
Jul 19, 2017, 5:45 PM MST
In force
32 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Coconino County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 68 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 5:13 PM MSTHAIL 0.51 Ssw Uptown Sedona, AZNWS EMPLOYEE REPORTS .5 HAIL ENE OF SEDONA AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.2 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2017-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 177 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2017-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
177 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1804 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

016 
WUUS55 KFGZ 200013
SVRFGZ
AZC005-025-200045-
/O.NEW.KFGZ.SV.W.0027.170720T0013Z-170720T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
513 PM MST WED JUL 19 2017

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Yavapai County in west central Arizona...
  Coconino County in north central Arizona...

* Until 545 PM MST

* At 513 PM MST, a severe thunderstorm was located over Sedona,
  moving west at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Sedona, Page Springs, Village At Oak Creek, Red Rock State Park.

This includes the following highways...
 State Route 179 between mile markers 305 and 313.
 State Route 89A between mile markers 361 and 378.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3491 11171 3475 11175 3478 11208 3496 11201
TIME...MOT...LOC 0013Z 097DEG 38KT 3483 11180 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
923 
WWUS55 KFGZ 200026
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
526 PM MST WED JUL 19 2017

AZC005-025-200045-
/O.CON.KFGZ.SV.W.0027.000000T0000Z-170720T0045Z/
Yavapai-Coconino-
526 PM MST WED JUL 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MST
FOR YAVAPAI AND COCONINO COUNTIES...

At 524 PM MST, a severe thunderstorm was located near Page Springs, 
or 8 miles west of Sedona, moving west at 45 mph. This storm is 
exhibiting rotation along the gust front.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Sedona, Page Springs.

This includes the following highways...
 State Route 179 between mile markers 305 and 313.
 State Route 89A between mile markers 361 and 378.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3491 11171 3475 11175 3478 11208 3496 11201
TIME...MOT...LOC 0024Z 097DEG 38KT 3484 11195 

TORNADO...POSSIBLE
HAIL...0.88IN
WIND...60MPH
 
$$
707 
WWUS55 KFGZ 200047
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
547 PM MST WED JUL 19 2017

AZC005-025-200055-
/O.EXP.KFGZ.SV.W.0027.000000T0000Z-170720T0045Z/
Yavapai-Coconino-
547 PM MST WED JUL 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR YAVAPAI AND COCONINO COUNTIES
HAS EXPIRED...
                
The severe thunderstorm over Sedona has weakened and moved west. 
Expect wind gusts to 40 mph and small hail with this storm, along 
with heavy rain.

LAT...LON 3491 11171 3475 11175 3478 11208 3496 11201
TIME...MOT...LOC 0045Z 097DEG 38KT 3486 11220 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:44 PM MST, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 19, 3:44 PM MST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
344 PM MST Wed Jul 19 2017

.SYNOPSIS...Monsoon moisture will continue to bring daily
showers and thunderstorms to northern and central Arizona through the
weekend. Local heavy rainfall capable of producing flash flooding is
possible from stronger storms.

&&

.DISCUSSION...Scattered thunderstorms developed across northern
Arizona late this morning and afternoon and were generally moving
from southeast to northwest. A few of these storms produced
flooding. Storm coverage will decrease...but not end...after dark
this evening. The treat of flash flooding will decrease in coverage
after dark to night and the watch will be allowed to expire.

From Thursday onward...models showing that the air mass across
Arizona will dry out a bit. However, enough monsoon moisture will
remain for a medium level of monsoon activity. Anticipate the usual
day-to-day variations in the character and coverage of storms. The
GFS is indicating some drying Monday and Tuesday...however...the EC
does not. Will keep the chance of precipitation near climatological
levels next week.

&&

.AVIATION...For the 00Z package...Scattered to numerous showers and
thunderstorms will continue through late tonight. The greatest
activity will continue to be along and south of the Mogollon Rim
with isolated IFR visibility in +RA possible. Another round of
showers and thunderstorms are forecast after 18Z Thursday. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Active monsoon conditions will continue with
scattered to numerous showers and storms each day. The threat for
heavy rain will continue across all of Arizona through midweek.
Expect near average temperatures.

Friday through Sunday....An active monsoon pattern will continue
with daily chances for rain showers and thunderstorms. No
significant changes in the weather pattern are anticipated.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch through this
evening FOR AZZ004>018-037>040.

&&

PUBLIC...MAS
AVIATION...RR
FIRE WEATHER...RR

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jul 19, 3:11 AM MST, 14 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
311 AM MST Wed Jul 19 2017

AZZ004>018-037>040-200400-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
311 AM MST Wed Jul 19 2017

This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.

.DAY ONE...Today and Tonight

A Flash Flood Watch is in effect for northern Arizona through
this evening. Showers and thunderstorms will develop during the
afternoon and generally move to the northwest, continuing into
the evening hours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Daily thunderstorms will continue into early next week with the
usual day-to-day variations of coverage and intensity.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Local storm report, Jul 19, 12:33 PM MST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1233 PM MST WED JUL 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 PM     FLASH FLOOD      3 SSW PRESCOTT AIRPORT  34.60N 112.46W
07/19/2017                   YAVAPAI            AZ   TRAINED SPOTTER

            ROADS AT WILLOW CREEK RD AND COMMERCE
            FLOODED. 1 TRUCK STUCK IN WATER.

&&
Local storm report, Jul 19, 1:06 PM MST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
106 PM MST WED JUL 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     FLASH FLOOD      4 SW PRESCOTT VALLEY    34.57N 112.37W
07/19/2017                   YAVAPAI            AZ   LAW ENFORCEMENT

            3 FEET OF WATER AND DEBRIS OVER ROAD. IN
            DIAMOND VALLEY SUBDIVISION AT EMERALD DR.

&&

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 5:09 PM MSTAreal Flood AdvisoryFGZYavapai111 min
Jul 19, 5:54 PM MSTFlash Flood WarningFGZCoconino, Yavapai3 hr
Jul 19, 6:04 PM MSTFlash Flood WarningFGZYavapai4 hr
Jul 19, 7:35 PM MSTAreal Flood AdvisoryFGZNavajo115 min
Jul 19, 7:41 PM MSTFlash Flood WarningFGZYavapai109 min
Jul 19, 9:47 PM MSTFlash Flood WarningFGZYavapai8 hr
Jul 19, 10:03 PM MSTFlash Flood WarningFGZYavapai3 hr
Jul 19, 11:27 PM MSTAreal Flood AdvisoryFGZApache2 hr
Jul 20, 12:37 PM MSTFlash Flood WarningFGZNavajo3 hr
Jul 20, 3:45 PM MSTFlash Flood WarningFGZCoconino3 hr
Jul 20, 4:59 PM MSTFlash Flood WarningFGZYavapai3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.